Having a terrible time with levothyroxine.......don't think I'm converting?

So I've gradually raised my Levo dosage to 62.5 mcg's over 5 months as I have a terrible time raising. Mostly psychological disturbances.

Tried to raise to the full 75mcgs as agreed by GP and had the most terrifying reaction. Total psychosis. My husband just sat with me all through the night till it passed.

My last bloods showed

Ft4 18. (12-22)

FT3. 4.4. (3.1-6.8)

Over the years I have TRIED so hard to make this work. The only relief I've ever had was taking ERFA THYROID a few years ago but even then I could only raise properly when taking an SSRI with it. My Endo at the time said that was because the SSRI increases conversion. ( I know this to be true). When I stopped taking the SSRI my FT3 plummeted but I couldn't raise the NDT because the T4 component just made it impossible. Felt poisoned.

I am desperate.

I just don't think that I can convert T4. A tiny bit yes. But not enough to exist on.

What am I to do? I feel utterly helpless and desperate.

Is there a test that I can have done which the doctors will recognise officially as proof that there is a conversion problem.

I have had to lower my dosage back down to 50 mcgs of LEVO to get rid of the build up of T4 but now my mood has lowered, my sleep apnea is back, my baby seizures have returned when I sneeze.

I just want a doctor to listen to me and help me.

If I went back back onto an SSRI then maybe the levo would work better because it would help convert?

Am I a candidate for T3 only therapy.

I am sobbing as I write this because I feel so utterly lost and abandoned by the doctors..

I tried arnour but it gave me terrible heart irregularities

A few years ago an endo put me on T3 only but only 10mcgs a day and I was horribly underdosed and the sleep apnea was dreadful. He was reluctant to raise it because he didn't have enough experience prescribing it.

Please tell me there is hope.

12 Replies

oldestnewest
  • Joesmum, you could try adding 10mcg T3 to the 50mcg T4. This will be equivalent to 80mcg T4 and should raise your FT3. The best thing I found about T4+T3 combination is that T3 calmed the adverse side effects which T4 caused me.

    If the combination doesn't help then I think a trial of T3 may be in order. 20mcg T3 is equivalent to 60mcg T4, so you may need between 20-30mcg for it to work.

  • Thank you clutter,

    I will see my GPS at some point this week.

    Even taking 50mcgs of levo this morning gave me anxiety and panic with in 10 mins. I can feel the levo hitting my system. Every bit of my body seems to react to it. It feels like a small bomb exploding followed by waves of muscles over relaxing and heating up. It's a very odd, disconcerting sensation. Disappears after about 40 mins.

  • Joesmum, if your GP won't prescribe T3, PM me.

  • Thank you clutter

  • Joesmum,

    You poor girl. This is so terrible and similar to something I had recently after taking glandulars. I have sort help from a private endo recommended by thyroid UK members. He has initiated lots of tests and referred me to different specialists. This is not a normal reaction and any under lying problems need to be eliminated.

    I am worried and scared like you as effects are quite terrifying. My GP had no idea what to do with me but luckily my sister is a midwife and explained about how ladies giving birth can experience psychosis due to massive hormonal imbalances so I can only guess this is what I have too.

    You must stop trying to deal with it yourself and seek expert advice.

    If you want any further details you can pm me.

    Flower007

  • Have you had your iron, b12 and adrenals checked? I had a terrible time on Levo and again on erfa when I tried to raise past 1 grain. I got a 24hr saliva test and my DHEA was incredibly low as was 3 out of 4 of my cortisol results. I took those results to my GP who ordered further tests based on this. I'm now seeing an NHS ending who has ordered even more tests to find out what's going on with the adrenals. Until I get all these back I can't continue with treatment. But there is light at the end of the tunnel at least.

    Good luck.

  • I question the 'wisdom' of your endo. SSRIs, from what I've understood, increase levels of serotinine, which in turn increases levels of TSH. Whether or not this is going to increase conversion, rather than flogging the dead horse that is your thyroid gland, is debatable. But would it not have been far easier to just prescribe you T3 and be done with it? Psychiatrists often give their patients T3 because it raises levels of serotoninenaturally. Yet endos are reluctant to prescribe it for those that most need it due to thyroid problems. A very strange state of affairs! And your endo seems to have rather a tortuous, twisted way of going about things.

    But in any case, it would seem to me that you can't convert, can't tolerate T4 and would be much better off on T3 only. Not a medical opinion, but mine own! :)

  • Thank you greg goose,

    You're right of course. Something is badly wrong and needs addressing. But I am a bit scared of T3?

    Does that sound silly?

  • Not silly, no. A lot of people are scared of T3. But there's nothing to be scared of. You're not going to drop down dead the instant it passes your lips. Endos are sly creatures, and they fill our heads with horror stories to stop us asking for things they Don't want to give us - like NDT and T3.

    It's like all hormones, you have to start low, and slowly build up and til your feel well. But even if you go over your top limit, it still isn't drastic if you lower it again straight away. Besides, you've got all of us here to look out for you and help you along the way. If you decide to take the plunge, just let us know. :)

  • I would never have coped without all of you here. Thank you.

  • Sorry to hear this Joes mum I have had similar problems with levo and conversion I feel. Glad you feel you are getting somewhere now. Good luck.

  • I thank all of you for your support. X

You may also like...